IN SEPTEMBER 1994, the Food and Drug Administration (FDA) circulated a medical bulletin informing physicians and other health care professionals that several reports (to the FDA) of serious radiation injuries to skin had resulted from prolonged fluoroscopic imaging during interventional therapeutic procedures.1 Long exposure times, high dose rates, and operators' lack of awareness that the doses used exceeded the threshold for radiodermatitis all were implicated. Several procedures involving fluoroscopic exposure times that were potentially prolonged, repetitious, or both were listed, including percutaneous transluminal angioplasty, radiofrequency cardiac catheter ablation, vascular embolization, stent and filter placement, thrombolytic and fibrinolytic procedures, and percutaneous transhepatic cholangiography for portal decompression. It was emphasized that for single short-term exposures, the threshold dose was about 3 Gy (1 Gy is equivalent to 100 rad) for temporary epilation, 6 to 8 Gy for erythema (at 200 kV), and 15 Gy or higher for moist desquamation,
Malkinson FD. Radiation Injury to Skin Following Fluoroscopically Guided Procedures. Arch Dermatol. 1996;132(6):695–696. doi:10.1001/archderm.1996.03890300123017
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.